Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Dodge City, KS

May 15, 2017Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2017, 8:01 PM CDT for Scott County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 8:01 PM CDT (01:01 UTC)
Expired
May 15, 2017, 8:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:14 PM CDTHAIL 2.59 Wsw Scott State Lake, KS
May 15, 8:18 PM CDTTSTM WND GST 603 Wsw Scott State Lake, KSDELAYED REPORT. REPORTS OF A MICROBURST JUST WEST OF LAKE SCOTT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KDDC 160101
SVRDDC
KSC171-160145-
/O.NEW.KDDC.SV.W.0058.170516T0101Z-170516T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
801 PM CDT MON MAY 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scott County in west central Kansas...

* Until 845 PM CDT

* At 801 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Modoc, or 11 miles east of Leoti, moving north at 50 mph.

  HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Modoc, Pence and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10086 3837 10112 3870 10113
TIME...MOT...LOC 0101Z 200DEG 46KT 3843 10115 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
507 
WWUS53 KDDC 160113
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
813 PM CDT MON MAY 15 2017

KSC171-160145-
/O.CON.KDDC.SV.W.0058.000000T0000Z-170516T0145Z/
Scott KS-
813 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN SCOTT COUNTY...

At 813 PM CDT, a severe thunderstorm was located 5 miles south of
Pence, or 11 miles northwest of Scott City, moving north at 55 mph.

HAZARD...Up to Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pence and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 10097 3849 10112 3870 10113 3870 10086
TIME...MOT...LOC 0113Z 200DEG 46KT 3858 10108 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 15, 6:00 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon May 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon May 15 2017

Short term concern is convection along the dryline late this afternoon
and into the evening. Have the pops starting out west and then propagating
eastward with a slow decay. The storms should not make it that far
east, as this activity will be diurnally driven and also due to the
fact that mid level winds are fairly weak. Observations early this
afternoon show large temperature/dewpoint depressions. Think the main
hazard is 60-75 mph outflows. Large hail up to 2" could also be possible
early in the convective regime. This is only true if supercells develop.
Both shear magnitude and the shear vector relative to the dryline are
marginal for supercells. The main area that could see severe weather
is west of Highway 23.

.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon May 15 2017

A more significant chance of severe weather exists tomorrow afternoon
and evening. Bulk shear will increase to around 50 kt, which supports
supercells. Speaking of storm type, it is not exactly clear how this
will evolve at this point. The ARW and NAM suggests upscale growth.
The HRRRX and NMMB show more discrete activity. The 12Z EC has some
sig tor south of Dodge City and Highway 50. Bulk shear vectors and
sfc boundaries are more orthogonal in this model, which could favor
longevity in supercellular archetypes. Another fly in the ointment
is mid level winds. Some of the forecast skew-t/log-p's show backing
of winds around 500-hPa. This could favor supercellular HPs. This would
cut down on hail size potential via beneficial competition. Tornado
threat also could be reduced if this activity is less discrete and
forms into more or less lines. Not going to throw the baby out with
the bathwater as some of the models do show supercells with UH tracks.
Think the main threat tomorrow could be a few tornadoes, particularly
across the southern and eastern zones, 2-3" hail, damaging outflows,
and heavy rain. Again, this assumes more discrete action. Otherwise,
the threats will be lower if storms interact with one another. The
best chance of severe weather will generally be from Liberal to Dodge
City to Hays and points to the SE and E.

Beyond this, there might be another chance of svr on Thursday. Question
this time is if the warm sector can make it this far north.The best
shear/instability parameters are across the southeastern zones, per
the 12Z EC. North of the the warm front, heavy rain is a concern with
deep isentropic lift forecast from the EC model. A few inches of rain
is possible depending on the location of the best WAA and isentropic
lift.

Drier air and high pressure will work in towards the weekend with calm
conditions prevailing.There is only a slight chance of storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon May 15 2017

VFR expected to prevail through this TAF period. Scattered
convection expected near GCK, LBL and DDC through the 03-04z time
frame. Confidence low in direct impacts to terminals, so only
included CB/VCTS this evening. Gusty erratic outflow winds again
possible. Widespread low level wind shear expected again tonight,
as low level jet increases 850 mb winds to near 60 kts. After
15z Tuesday, strong south winds again at all airports, gusting
30-35 kts at times. Thunderstorms expected to redevelop along the
dryline, roughly from GCK to LBL, near 00z Wed. Severe convection
may impact DDC and HYS during the 00-06z Wed timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  54  81 /  50  50  40   0
GCK  60  85  53  81 /  50  30  20  10
EHA  56  84  52  80 /  30  10  10   0
LBL  59  86  53  82 /  50  30  20   0
HYS  64  86  57  80 /  40  50  40  10
P28  66  84  59  84 /  10  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 15, 4:49 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Mon May 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop across far western Kansas
by mid to late afternoon and then move east. Hail as large
as golf balls and wind gusts in excess of 60 mph are expected.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible across central and western
Kansas Tuesday afternoon and evening. The main threats will
be hail as large as baseballs, wind gusts in excess of 70 mph and
tornadoes. The best chance of storms is along and east of a line
from Liberal to Dighton.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 15, 7:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             4 ESE BIG BOW           37.54N 101.49W
05/15/2017  E1.50 INCH       GRANT              KS   PUBLIC

&&

GT
Local storm report, May 15, 7:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 ESE BIG BOW           37.54N 101.49W
05/15/2017  E60 MPH          GRANT              KS   PUBLIC

&&

GT
Local storm report, May 15, 7:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 W ULYSSES             37.58N 101.38W
05/15/2017  E1.50 INCH       GRANT              KS   EMERGENCY MNGR

            REPORTS OF HALF DOLLAR TO PING PONG SIZED
            HAIL.

&&

GT
Local storm report, May 15, 7:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 W LAKIN               37.94N 101.31W
05/15/2017  E1.00 INCH       KEARNY             KS   PUBLIC

&&

GT
Special weather statement, May 15, 7:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
752 PM CDT MON MAY 15 2017

KSZ074-075-084-085-160145-
Stanton KS-Stevens KS-Grant KS-Morton KS-
752 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...GRANT...STANTON AND
STEVENS COUNTIES UNTIL 845 PM CDT...

At 751 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm moving north at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter,
Richfield, Big Bow, Feterita, Hickok, Ryus, Wilburton, Cave, Woods,
The Saunders Elevator, Cimarron Grassland Recreation Area, The
Milepost Elevator and Point of Rocks at Cimarron Grassland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3699 10204 3771 10204 3773 10110 3700 10108
TIME...MOT...LOC 0051Z 196DEG 44KT 3730 10153

HOVORKA
Local storm report, May 15, 7:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LAKIN                   37.94N 101.26W
05/15/2017  E1.50 INCH       KEARNY             KS   BROADCAST MEDIA

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:07 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton53 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
May 15, 7:52 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens53 min
May 15, 8:12 PM CDTSpecial Weather StatementDDCHaskell, Seward48 min
May 15, 8:21 PM CDTSpecial Weather StatementDDCKearny54 min
May 15, 8:44 PM CDTSpecial Weather StatementDDCMeade61 min
May 15, 8:47 PM CDTSpecial Weather StatementDDCGrant, Morton, Stevens58 min
May 15, 8:59 PM CDTSpecial Weather StatementDDCFinney, Gray61 min
May 15, 9:10 PM CDTSpecial Weather StatementDDCFord50 min
May 15, 9:40 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens53 min
May 15, 9:51 PM CDTSpecial Weather StatementDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more54 min
May 15, 10:13 PM CDTSevere Thunderstorm WarningDDCMeade, Seward47 min
May 15, 10:44 PM CDTSevere Thunderstorm WarningDDCMeade, Seward46 min
May 15, 10:52 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more53 min
May 15, 11:03 PM CDTSpecial Weather StatementDDCHaskell42 min
May 15, 11:25 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade35 min
May 15, 11:53 PM CDTSpecial Weather StatementDDCFord67 min
May 16, 2:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens63 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade56 min
May 16, 3:22 PM CDTSevere Thunderstorm WarningDDCFord, Gray53 min
May 16, 3:26 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward49 min
May 16, 3:32 PM CDTTornado WarningDDCClark, Meade24 min
May 16, 3:42 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman34 min
May 16, 3:44 PM CDTSevere Thunderstorm WarningDDCClark, Meade13 min
May 16, 3:54 PM CDTSevere Thunderstorm WarningDDCLane, Ness51 min
May 16, 3:55 PM CDTSevere Thunderstorm WarningDDCClark, Meade50 min
May 16, 4:06 PM CDTSevere Thunderstorm WarningDDCFinney54 min
May 16, 4:10 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade50 min
May 16, 4:18 PM CDTSevere Thunderstorm WarningDDCTrego57 min
May 16, 4:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa25 min
May 16, 4:32 PM CDTSevere Thunderstorm WarningDDCEllis51 min
May 16, 4:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade37 min
May 16, 4:40 PM CDTSevere Thunderstorm WarningDDCMeade50 min
May 16, 4:40 PM CDTSevere Thunderstorm WarningDDCLane, Ness50 min
May 16, 4:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa36 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
May 16, 4:59 PM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
May 16, 5:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush52 min
May 16, 5:09 PM CDTTornado WarningDDCClark, Meade36 min
May 16, 5:26 PM CDTSevere Thunderstorm WarningDDCMeade, Seward49 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningDDCClark, Ford22 min
May 16, 5:39 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
May 16, 5:41 PM CDTFlash Flood WarningDDCClark, Ford, Meade6 hr
May 16, 5:41 PM CDTTornado WarningDDCClark, Ford, Meade34 min
May 16, 5:47 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward30 min
May 16, 5:47 PM CDTSevere Thunderstorm WarningDDCEllis, Rush33 min
May 16, 6:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa35 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell29 min
May 16, 6:29 PM CDTTornado WarningDDCEdwards, Ford, Kiowa46 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.